Get access

Postoperative Junctional Ectopic Tachycardia: Risk Factors for Occurrence in the Modern Surgical Era


  • Funding source: This study was supported by RAC Grant Award, Children's National Medical Center and General Clinical Research Center, Children's National Medical Center.



Postoperative (PO) junctional ectopic tachycardia (JET) can be a life-threatening arrhythmia that follows surgical repair of congenital heart disease (CHD) and results in PO morbidity.


We reviewed 750 open heart surgeries (OHS) for CHD performed between January 2005 and February 2009. Kaplan-Meier and Cox proportional hazards model analyses were used to estimate the frequency and evaluate risk factors that might predict JET occurrence.


The patients ranged in age from 1 day to 36.6 years; half were less than 4.8 months at the time of OHS. JET occurred in 115 of 750 (15.3%) OHS. JET was bimodally distributed by age with a peak incidence between 1–2 weeks and 1–3 years. JET occurred more commonly: (1) in specific types of OHS (single ventricle [19.5%] and cono-truncal defects [19.3%]) (P = 0.03); (2) with increased total surgical time (P = 0.001), aortic cross-clamp time (P < 0.001), cardiopulmonary bypass time (P < 0.001); and (3) followed use of inotropic agents (dopamine or milrinone, P < 0.001). JET lengthened intensive care stay by 3 days (P = 0.0001) and increased mortality (+JET [9.6%] vs –JET [4.6%], P = 0.03). In a multiple variable Cox regression model, total surgical time and PO use of milrinone were the best predictors for JET risk. PO administration of nitroprusside decreased risk of JET.


JET occurred more commonly following OHS associated with prolonged surgical times and PO use of inotropic medications. In contrast to previous reports, our results suggest that mechanical injury to the atrioventricular node area is not strongly associated with JET.

Get access to the full text of this article